Skip to Main Content
Social Media Directory
The Overdose Response Program
Overdose Response Program Main Page
Overdose Prevention Main Page
Statewide Standing Order
Information for ORPs and Trainers
How to Become an ORP
Legislation and Regulations
2015 Naloxone Conference
Information for Community Members
Get Naloxone from a Pharmacy
Information for Providers and Patients
Legal Authority and Protections
Guidance and Resources
Is naloxone a controlled dangerous substance (CDS)?
No, naloxone is not a CDS or "scheduled" substance because it has no potential for abuse or physical dependence.
Is naloxone what they use in the movie
No, unfortunately, the scene is a misrepresentation of opioid overdose response!
Naloxone is never injected into the heart, only in a vein or muscle (or sprayed or squirted up the nose). In the movie, they use adrenaline (epinephrine), which is not at all effective in reversing an opioid overdose.
What are the risks associated with naloxone use?
The risks are minimal. At most, someone may feel discomfort and nausea after receiving naloxone.
With the exception of those who are allergic to the medication, naloxone does not cause any adverse effects.
What if naloxone is given to someone who is not overdosing on opioids?
Naloxone will have no effect on someone who does not have opioids in his or her system; it will neither hurt nor help anyone who is not experiencing an opioid overdose.
Can I give someone naloxone for a crack/cocaine overdose? Will naloxone work on an alcohol poisoning?
No, naloxone will only work if the overdose involves opioids.
Could someone overdose on naloxone?
It is not possible to give too much naloxone.
If a person is dependent on opioids, however, higher doses of naloxone will make them feel more and more uncomfortable because of withdrawal symptoms. Vomiting is also a possibility, so the person should be rolled on his or her side and supported in the recovery position to keep from inhaling and choking on their own vomit.
If a person gets too much naloxone and feels badly, explain that the naloxone is temporary and their feelings will fade in a half hour or so.
I have small children at home. What if they find the naloxone and accidentally ingest it?
It is unlikely to affect them unless they are allergic to the medication. Naloxone is designed to only work if opioids are present in a person’s system. There are no adverse effects or negative consequences if the person has not been using opioids. There may be a risk to children not from the naloxone, but from the containers and devices used to administer the medication. Some are small and made of thin glass, which could pose a choking hazard. In the case of injectable naloxone, children could come across a sharp needle. For this reason, it is best to store your naloxone in a safe place out of reach of small children—and pets.
Will using naloxone give someone a clean urine result?
No. Naloxone reverses the effects of the opioids on the brain by temporarily displacing them from the opioid receptors, but the opioids remain in the person’s body.
I hear that naloxone makes people violent. Is that true?
Naloxone itself does not evoke violent behavior. If someone is opioid dependent and too much naloxone is administered and too quickly, or the environment is not calming for the person when they wake up, they may react aggressively. They may also be uncomfortable and feel disoriented, which could contribute to a negative reaction upon recovering.
Doesn't the availability of naloxone give opioid users a false sense of security and encourage illicit drug use?
That is a common misperception. Studies have shown that overdose response programs increase awareness and save lives.
Is anyone allowed to confiscate my naloxone?
Naloxone is a legal prescription medication. Your naloxone rescue kit is your own property, like any other possession, and there is no reason for it to be confiscated.
What should I do if my naloxone has expired?
You should replace the naloxone! Ask your physician or nurse practitioner for a refill.
If you find yourself in a situation where all that is available is expired naloxone, you should use it—expired naloxone is better than nothing.
Naloxone will lose some of its effectiveness after its expiration, but it is still safe to use.
Well, sign me up! Where can I get naloxone?
Great! In order to get naloxone, you must first be successfully trained at an authorized entity under Maryland’s Overdose Response Program. There you will receive a certificate that allows you to obtain a prescription for naloxone and the supplies to administer it. You can have your prescription filled at a pharmacy that stocks naloxone; some entities will even dispense naloxone on site. A list of authorized training entities can be found
201 W. Preston Street, Baltimore, MD 21201-2399
(410) 767-6500 or 1-877-463-3464
MD Social Media Directory